The Annals of Probability

Survival Asymptotics for Brownian Motion in a Poisson Field of Decaying Traps

Erwin Bolthausen and Frank Den Hollander

Full-text: Open access


Let $W(t)$ be the Wiener sausage in $\mathbb{R}^d$, that is, the $a$-neighborhood for some $a > 0$ of the path of Brownian motion up to time $t$. It is shown that integrals of the type $\int^t_0\nu(s) d|W(s)|$, with $t \rightarrow \nu (t)$ nonincreasing and $nu (t) \sim \nu t^{-\gamma}, t \rightarrow \infty$, have a large deviation behavior similar to that of $|W(t)|$ established by Donsker and Varadhan. Such a result gives information about the survival asymptotics for Brownian motion in a Poisson field of spherical traps of radius $a$ when the traps decay independently with lifetime distribution $\nu(t)/\nu(0)$. There are two critical phenomena: (i) in $d \geq 3$ the exponent of the tail of the survival probability has a crossover at $\gamma = 2/d$; (ii) in $d \geq 1$ the survival strategy changes at time $s = \lbrack\gamma/(1 + \gamma)\rbrack t$, provided $\gamma < 1/2, d = 1$, respectively, $\gamma < 2/d, d \geq 2$.

Article information

Ann. Probab., Volume 22, Number 1 (1994), 160-176.

First available in Project Euclid: 19 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Primary: 60J55: Local time and additive functionals
Secondary: 60G17: Sample path properties 60G57: Random measures

Superprocesses measure-valued processes local times join continuity Hoder continuity path properties Haudorff dimension


Bolthausen, Erwin; Hollander, Frank Den. Survival Asymptotics for Brownian Motion in a Poisson Field of Decaying Traps. Ann. Probab. 22 (1994), no. 1, 160--176. doi:10.1214/aop/1176988853.

Export citation